Washington, 2017

Funnel Cloud in Washington, May 13, 2017

May 13, 2017 · NWS OTX · 1 event in 1 county or zone

A media report of a funnel cloud near Sprague was recieved along with a photo confirming the sighting. Radar indicated a weak pulse type thunderstorm in the area when the funnel cloud was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A media report of a funnel cloud near Sprague was recieved along with a photo confirming the sighting. Radar indicated a weak pulse type thunderstorm in the area when the funnel cloud was reported. The funnel cloud dissipated without touching down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at May 12, 9:47 PM PST, 2 hours 53 minutes earlier.

Area forecast discussion, May 12, 9:47 PM PST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1047 PM PDT Fri May 12 2017

.SYNOPSIS...

Tonight isolated showers will dissipate through northeast
Washington and the Idaho Panhandle. Other showers will be possible
near the Cascade crest. Otherwise tonight will be chilly, with
some patchy fog in the northeastern valleys. An upper low off the
coast will bring an extended period of cool, occasionally showery
weather through the weekend and upcoming week. Steadier rains are
expected on Tuesday. A ridge high pressure may bring warmer and
drier conditions by the end of next week.

&&

.DISCUSSION...
Evening update: the showers are dissipating this hour. What is
left lingers across the northeastern WA and northern portions of
the Idaho Panhandle. These should continue to shift northeast and
wane over the next few hours as one shortwave rounding the parent
trough slips out. Closer to the center of that parent trough is
another shortwave which will keep some shower threat alive near
the Cascade crest. That feature will be moving in tomorrow to
bring additional shower chances through the region, again of the
hit-and-miss variety.

Otherwise there will be a threat of patchy fog/low clouds later
tonight into early Saturday. The best chances will be over the
northeastern WA/ID Panhandle valleys. I wouldn't be surprised to
see some in the outlying areas around the Spokane/C'dA area and
Palouse, as well as along the Spokane River but confidence is low
at this point.

It will be also be a chilly night (so take care of sensitive
plants if any are out, especially in the mountain valleys and more
rural areas). I did lower overnight lows a degree or two but
overall things look on track. /J. Cote'

&&

.AVIATION...
06Z TAFS: The region will remain under the influence of an upper
trough and the shortwaves rounding it. One shortwave is exiting
and leaving clearer skies tonight, but we will be monitoring for
some patchy fog/low clouds overnight near the eastern TAF sites.
At this time confidence is low that it will be widespread/deep
enough to make it into the TAF sites. The threat will be largely
before 15/16Z. After that a threat of hit-and-miss showers will
re-develop as the next shortwave rounds the trough. There could be
some embedded thunderstorms. Where and when they may develop will
be monitored and updates will be made should any be more likely to
impact at TAF site. Overall they should be on the weaker side if
any develop, but still could carry some heavy downpour, small hail
and gusty wind threat. The risk for showers will wane from the
west and south through the later afternoon and evening. /J. Cote'

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        36  54  39  56  38  57 /  10  40  30  70  20  30
Coeur d'Alene  36  53  38  55  37  57 /  20  40  40  60  20  30
Pullman        37  51  38  55  37  55 /  10  60  20  50  10  30
Lewiston       39  56  42  61  42  62 /  10  60  30  50  20  30
Colville       39  55  39  56  39  60 /  20  40  40  60  40  30
Sandpoint      36  53  37  53  36  57 /  20  30  50  70  30  30
Kellogg        36  50  36  51  36  53 /  20  70  40  70  30  30
Moses Lake     39  62  42  64  41  63 /  10  20  10  20  10  20
Wenatchee      39  58  42  60  42  59 /  10  30  10  30  10  30
Omak           35  60  40  62  39  60 /  10  40  40  40  20  40

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, May 12, 4:16 AM PST, 20 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
516 AM PDT Fri May 12 2017

IDZ001>004-026-027-WAZ031>038-041>044-131230-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
516 AM PDT Fri May 12 2017

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

No hazardous weather is expected at this time.

The radar

The Spokane radar (KOTX), 57 km away, was scanning. The volume nearest the first event began at 08:42 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Lincoln

When
May 13, 12:40 AM PST to 12:50 AM PST
Where
Lincoln County, 6.6 mi W of Sprague
Reported by
Broadcast Media
Coordinates
47.290, -118.110

A funnel cloud was reported appending from a weak thunderstorm just west of Sprague.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2017Every state in 2017This day in weather historyWarnings in Washington, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699565.